Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Jacksonville, FL

August 24, 2021Charlton County, Georgia

NWS Jacksonville, FL issued this special weather statement at Aug 24, 2021, 11:39 AM EDT for Charlton County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2021, 11:39 AM EDT (15:39 UTC)
Expired
Aug 24, 2021, 12:30 PM EDT
In force
51 min
Issued by
NWS Jacksonville, FL
Hail
0.00 in
Wind
40

County Charlton County, GA

The radar

The Jacksonville radar (KJAX), 52 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1528 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WWUS82 KJAX 241539
SPSJAX

Special Weather Statement
National Weather Service Jacksonville FL
1139 AM EDT Tue Aug 24 2021
 
FLZ024-GAZ165-264-364-241630-
Inland Nassau FL-Northeastern Charlton GA-Inland Camden GA-
Western Charlton GA-
1139 AM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northwestern Nassau,
northwestern Camden and northeastern Charlton Counties through 1230
PM EDT...

At 1139 AM EDT, Doppler radar was tracking a strong thunderstorm near
Folkston, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy 
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor flooding due to heavy rainfall is 
         possible.

Locations impacted include...
Folkston, Homeland, Winokur and Tarboro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3093 8177 3053 8209 3053 8224 3057 8221
      3108 8206 3105 8194 3109 8192 3110 8184
      3115 8180
TIME...MOT...LOC 1539Z 236DEG 11KT 3078 8203 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

NELSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this special weather statement went out at Aug 24, 11:04 AM EDT, 35 minutes earlier.

Area forecast discussion, Aug 24, 11:04 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1104 AM EDT Tue Aug 24 2021

...STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL EXPECTED THIS
AFTERNOON AND EVENING...

.UPDATE...

Late morning surface analysis depicts a rather stagnant weather
pattern locally, as Atlantic high pressure (1022 millibars)
remains centered near Bermuda and was extending its axis
southwestward across the FL peninsula. Meanwhile, a narrow deep-
layered trough continues to extend from Henri's remnants from
the Canadian Maritime region south-southwestward to the Georgia
coastal waters and along the Interstate 10 corridor in northeast
FL and the Suwannee Valley. Otherwise, ridges aloft remain
centered over eastern Texas and the lower Mississippi Valley and
also near Bermuda, while a Tropical Upper Tropospheric Trough
(TUTT) was spinning westward beneath this ridge towards the
Bahamas. Latest RAP/LAPS analyses indicate that deep tropical
moisture remains in place locally, with PWAT values around or
above 2 inches region-wide, with rather significant surface-based
CAPE values above 3,000 j/kg already in place all along the I-10,
while lower values were in place for locations north of Waycross
and also across north central FL, where cloud cover was thicker
this morning. Scattered convection was already developing late
this morning along the trough axis from coastal southeast GA
southwestward to the Suwannee Valley, with activity generally
moving slowly eastward. Temperatures at 15Z were rising through
the mid 80s, except around 80 for locations north of Waycross,
where stratus has been slower to thin out. Dewpoints remain in the
muggy mid to upper 70s at most locations.

The base of the narrow trough aloft will slowly pivot southward
across our region this afternoon and evening, resulting in
numerous showers and thunderstorms developing almost area-wide
through the early evening hours. Latest short-term, high
resolution guidance indicates that convection currently developing
over southeast GA will increase in coverage as it expands
southward, with the Gulf coast sea breeze then pushing activity
towards the I-95 corridor in northeast FL later this afternoon
through early this evening. Northward moving convective outflows
may also generate convection later this afternoon for locations
near the Altamaha, Ocmulgee and Alapaha Rivers that are currently
more stable due to early morning fog and stratus. Cell mergers and
mesoscale boundary collisions may result in pulsing convection
through early this evening, with stronger storms capable of
producing downburst wind gusts up to 50 mph and frequent
lightning strikes. However, localized flooding is likely the
primary hazard due to slow moving convection, with urban and
typically flood prone low lying areas being the most threatened by
tropical and possibly training downpours. Widespread convection
and cloud cover should keep highs mostly in the 85-90 degree
range, with a few lower 90s possible along the I-75 and I-10
corridors, where sunshine has been more plentiful thus far.

Convection may linger through the early to mid evening hours
tonight as base of the narrow trough pivots eastward over our
adjacent Atlantic waters. Additional shallow convection could also
develop along the I-10 corridor during the predawn hours as deep
tropical moisture remains in place ahead of the approaching TUTT
feature from the southeast. Lows will mostly fall to the low and
mid 70s.

&&

.MARINE...

A weak trough situated along the southeastern seaboard will
develop numerous showers and thunderstorms late this morning over
the Georgia coastal waters. Additional thunderstorms developing
along the Interstate 95 corridor this afternoon will push over
the coastal waters early this evening. Meanwhile, the axis of
Atlantic high pressure will slowly lift northward on Wednesday in
advance of a weak tropical wave that will cross our local waters
on Wednesday night and early Thursday. Seas of 2-4 feet are
forecast both near shore and offshore through Wednesday.
Prevailing southerly winds on Wednesday will then shift to
easterly in the wake of this wave by Wednesday night, followed by
breezy onshore winds prevailing late this week, accompanied by
numerous showers and thunderstorms. Seas will build to Caution
levels of 4 to 6 feet near shore and possibly Small Craft Advisory
levels of 5 to 7 feet offshore by Friday and Saturday.

Rip Currents: A persistent east-southeasterly ocean swell will
keep a low-end moderate risk at the northeast FL beaches through
Wednesday, with low wave heights keeping the threat low at the
southeast GA beaches. Breezy onshore winds and building seas will
increase the threat late this week at all area beaches.

&&

.FIRE WEATHER...

Light southerly surface and transport winds are expected at most
locations this afternoon, resulting in marginally low daytime
dispersion values throughout our region. Similar conditions will
prevail at inland locations on Wednesday, with slightly stronger
onshore winds associated with the sea breeze keeping dispersion
values slightly higher for locations along and east of the
Interstate 95 corridor.

&&

.HYDROLOGY...

Minor flooding will continue along upper portions of the Suwannee,
along lower portions of the Santa Fe and also for the lower
Suwannee River south of the confluence with the Santa Fe through
at least late this week, as most river gauges are slowly falling
or nearly steady.

&&

.PREV DISCUSSION [815 AM EDT]...

.NEAR TERM [Through Tonight]...

Patchy to areas of fog north of Waycross, GA should dissipate
after sunrise. Visibilities could briefly drop to 1/4 mile this
morning. The Bermuda high builds westward extending its ridge axis
southwestward across the Florida peninsula causing flow to shift
to southerly today. This southerly flow will keep deep moisture
(PWATs over 2 inches) in place over the area and allow the Gulf
and Atlantic sea breezes to move inland. Scattered coverage this
morning increases to numerous/widespread during the afternoon and
evening hours with the highest precipitation chances in between
the I-95 and I-75 corridors, especially along the FL/GA state
border, where the sea breezes are expected to converge. Isolated
strong storms will continue to be possible with heavy rainfall,
gusty winds, and frequent lightning as the main hazards. Lingering
shortwave energy aloft could prolong convection overnight.
Temperatures will be around normal with highs in the upper 80s to
low 90s and lows in the low to mid 70s.

.SHORT TERM [Wednesday Through Thursday]...

Low to mid level ridging will build in between Bermuda and the
coastal Carolinas and steer an easterly wave over the Florida
peninsula during the period. Wind flow will turn southeasterly
as surface high pressure builds NE of the area just off of the
outer Banks of NC. The easterly wave will initially bring in
drier air aloft onshore from the Atlantic over NE FL and over
the coast and shunt higher moisture levels inland which will
focus scattered to numerous showers and storms predominantly
west of Highway 301 as the east coast seabreeze pushes well
inland and collides with the Gulf coast seabreeze near the I-75
corridor. Surface winds will become easterly on Thursday as
the easterly wave moves from NE FL into inland SE GA by Thursday
morning with increasing moisture on the back side of the wave
which will focus scattered to numerous showers and storms more
over NE FL areas between the I-95 and I-75 corridors. Highs
on Wednesday and Thursday will be slightly below normal in the
upper 80s with near normal overnight lows in the low 70s inland
and the mid to upper 70s at the coast.

.LONG TERM [Friday Through Tuesday]...

Low to mid level ridging will remain over the region and continue
easterly flow through the weekend into early next week. Friday and
Saturday will feature a typical summertime pattern of scattered
to numerous showers and thunderstorms developing along the Atlantic
seabreeze as is pushes inland and collides with the Gulf coast
seabreeze over the peninsula between I-95 and I-75 each day.
Surface high pressure will settle over the area from the Atlantic
waters late in the weekend and bring drier air and subsidence that
should limit coverage of showers with only isolated to scattered
storms Sunday and Monday as easterly onshore flow continues through
early next week. Temperatures will be near normal levels during the
period.

.AVIATION...
[Through 12Z Wednesday]

VFR conditions will prevail at the regional terminals through at
least 16Z. Showers and thunderstorms will then develop near the
SSI and Duval County terminals towards 17Z, followed by activity
spreading towards the SGJ terminal after 20Z. We included TEMPO
groups at these terminals for briefly gusty winds and IFR
visibilities during heavier downpours this afternoon. Confidence
in impacts at GNV is lower, so we left vicinity coverage in the
TAF for this afternoon. Activity could linger into the late
afternoon or early evening hours, especially at SGJ. Southerly
surface winds will increase to 5-10 knots by 14Z, followed by the
Atlantic sea breeze developing and moving across the coastal
terminals towards 17Z, resulting in winds shifting to
southeasterly and increasing to around 10 knots at SGJ, while
south-southeasterly winds around 10 knots prevail this afternoon
at SSI outside of thunderstorm activity. Southerly surface winds
will decrease to around 5 knots or less at the inland terminals
after 01Z, with sustained speeds remaining at 5-10 knots overnight
at the coastal terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  90  71  88  71  88 /  60  40  50  20  30
SSI  88  76  87  79  88 /  70  60  70  10  40
JAX  91  72  89  74  88 /  80  40  40  10  60
SGJ  90  75  88  79  86 /  50  40  20  10  70
GNV  90  72  89  73  87 /  60  40  30  10  70
OCF  87  72  90  72  88 /  60  50  30  10  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 24, 6:33 AM EDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
633 AM EDT Tue Aug 24 2021

GAZ132>136-149-241300-
Coffee-Jeff Davis-Bacon-Appling-Wayne-Atkinson-
Including the cities of Douglas, Hazlehurst, Alma, New Lacy,
Baxley, Pine Grove, Plant Hatch, Doctortown, Gardi, Jesup, Axson,
Pearson, and Willacoochee
633 AM EDT Tue Aug 24 2021

...AREAS OF LOCALLY DENSE FOG OVER PORTIONS OF INLAND SOUTHEAST
GEORGIA EARLY THIS MORNING...

Areas of locally dense fog have developed over portions of inland
southeast Georgia, particularly for areas near the Altamaha,
Ocmulgee and Alapaha Rivers. Visibilities may be reduced to as
little as one half mile in spots early this morning.

The nature of the fog is such that visibilities will vary greatly
over short distances. Motorists should be alert for rapidly
changing conditions through sunrise.
Local storm report, Aug 24, 9:36 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
936 AM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     5 SSE HILLIARD          30.63N 81.89W
08/23/2021                   NASSAU             FL   911 CALL CENTER

            DELAYED REPORT OF TREE DOWN AT OLD DIXIE HWY
            AND BETHEL CHURCH RD. RADAR ESTIMATED TIME.

&&

DD
Local storm report, Aug 24, 9:39 AM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
939 AM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     7 NW YULEE              30.69N 81.68W
08/23/2021                   NASSAU             FL   911 CALL CENTER

            DELAYED REPORT OF TREE DOWN ALONG I-95
            SOUTHBOUND AT MILE MARKER 377.

&&

DD
Local storm report, Aug 24, 9:51 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
951 AM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 ESE RATLIFF           30.49N 81.79W
08/23/2021                   DUVAL              FL   911 CALL CENTER

            DELAYED REPORT OF POWER LINE DOWN AT 13941
            NEW KINGS RD.

&&

DD
Special weather statement, Aug 24, 11:08 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1108 AM EDT Tue Aug 24 2021

GAZ153-154-165-166-241600-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
1108 AM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northeastern Camden
and Glynn Counties through NOON EDT...

At 1108 AM EDT, Doppler radar was tracking a strong thunderstorm near
Waverly, or 8 miles northeast of Woodbine, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Brunswick, St. Simons Island, Woodbine, Dock Junction, Country Club
Estates, Waverly, Thalmann, Sea Island, Jekyll Island and Boys
Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3119 8125 3110 8137 3092 8140 3095 8177
      3115 8180 3116 8177 3125 8176 3137 8170
      3135 8150 3133 8145 3133 8144 3131 8144
      3128 8139 3129 8139 3128 8138 3131 8134
      3128 8132 3127 8122
TIME...MOT...LOC 1508Z 252DEG 7KT 3105 8162

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Aug 24, 11:39 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1139 AM EDT Tue Aug 24 2021

FLZ024-GAZ165-264-364-241630-
Inland Nassau FL-Northeastern Charlton GA-Inland Camden GA-
Western Charlton GA-
1139 AM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northwestern Nassau,
northwestern Camden and northeastern Charlton Counties through 1230
PM EDT...

At 1139 AM EDT, Doppler radar was tracking a strong thunderstorm near
Folkston, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Folkston, Homeland, Winokur and Tarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3093 8177 3053 8209 3053 8224 3057 8221
      3108 8206 3105 8194 3109 8192 3110 8184
      3115 8180
TIME...MOT...LOC 1539Z 236DEG 11KT 3078 8203

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:03 PM EDTSpecial Weather StatementJAXAlachua42 min
Aug 24, 2:09 PM EDTSevere Thunderstorm WarningJAXAlachua, Bradford36 min
Aug 24, 2:27 PM EDTSpecial Weather StatementJAXDuval33 min
Aug 24, 3:02 PM EDTSpecial Weather StatementJAXDuval43 min
Aug 24, 3:10 PM EDTSpecial Weather StatementJAXCitrus35 min
Aug 24, 3:14 PM EDTSpecial Weather StatementJAXClay46 min
Aug 24, 3:25 PM EDTSpecial Weather StatementJAXClay35 min
Aug 24, 3:28 PM EDTSevere Thunderstorm WarningJAXClay32 min
Aug 24, 3:36 PM EDTSpecial Weather StatementJAXDuval24 min
Aug 24, 3:43 PM EDTSpecial Weather StatementJAXPutnam47 min
Aug 24, 3:49 PM EDTSpecial Weather StatementJAXColumbia41 min
Aug 24, 3:53 PM EDTSpecial Weather StatementJAXSuwannee37 min
Aug 24, 4:06 PM EDTSpecial Weather StatementJAXDuval24 min
Aug 24, 4:10 PM EDTSpecial Weather StatementJAXMarion35 min
Aug 24, 4:15 PM EDTSpecial Weather StatementJAXSaint Johns45 min
Aug 24, 4:38 PM EDTSpecial Weather StatementJAXMarion, Putnam52 min
Aug 24, 4:43 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion32 min
Aug 24, 4:48 PM EDTSpecial Weather StatementJAXSaint Johns57 min
Aug 24, 5:00 PM EDTSpecial Marine WarningJAX60 min
Aug 24, 5:26 PM EDTSpecial Weather StatementJAXMarion34 min
Aug 24, 5:47 PM EDTSpecial Weather StatementJAXFlagler43 min
Aug 24, 5:54 PM EDTSpecial Marine WarningJAX49 min
Aug 24, 11:08 AM EDTSpecial Weather StatementJAXGlynn52 min
Aug 24, 12:03 PM EDTSpecial Weather StatementJAXGlynn42 min
Aug 24, 12:09 PM EDTSpecial Weather StatementJAXCharlton51 min
Aug 24, 12:45 PM EDTSpecial Weather StatementJAXCamden30 min
Aug 24, 12:59 PM EDTSpecial Weather StatementJAXGlynn61 min
Aug 24, 1:20 PM EDTSpecial Weather StatementJAXBrantley, Camden55 min
Aug 24, 1:34 PM EDTSpecial Weather StatementJAXClinch, Echols, Ware56 min
Aug 24, 1:49 PM EDTAreal Flood WarningJAXBrantley, Camden, Glynn3 hr
Aug 24, 2:21 PM EDTSpecial Weather StatementJAXEchols24 min
Aug 24, 2:32 PM EDTSpecial Weather StatementJAXEchols28 min
Aug 24, 2:58 PM EDTSpecial Weather StatementJAXBacon47 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.